Alert archive / Texas / High Wind Warnings in 2020
High Wind Warning 19, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this high wind warning at Mar 23, 2020, 2:24 AM CDT for Culberson County, Texas; Eddy County, New Mexico. It took effect at Mar 23, 2020, 5:00 PM CDT. It was in force for 10 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 23, 2020, 2:24 AM CDT (07:24 UTC)
- In effect from
- Mar 23, 2020, 5:00 PM CDT
- Expired
- Mar 24, 2020, 3:19 AM CDT
- In force
- 10 hr
- Issued by
- NWS Midland/Odessa, TX
Counties Eddy County, NM, Culberson County, TX
The radar
The Holloman AFB radar (KHDX), 203 km from the middle of the area, began a volume at 07:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 23, 6:31 PM CDT | NON-TSTM WND GST 67 | 4 S Pine Springs, TX |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 7.4 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2440 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
045 WWUS74 KMAF 230724 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 224 AM CDT Mon Mar 23 2020 NMZ027-TXZ270-271-232015- /O.NEW.KMAF.HW.W.0019.200323T2200Z-200324T0900Z/ Guadalupe Mountains of Eddy County- Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains- Including the cities of Queen, Guadalupe Mountains NP, and Pine Springs 124 AM MDT Mon Mar 23 2020 ...HIGH WIND WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 3 AM MDT TUESDAY... * WHAT...West winds 30 to 40 mph with gusts up to 60 mph expected. * WHERE...Guadalupe and Delaware Mountains. * WHEN...From 4 PM this afternoon to 3 AM MDT Tuesday. * IMPACTS...Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Light low flying aircraft may experience severe turbulence. && $$ For more information from the National Weather Service visit https://weather.gov/maf
3 follow-up statements
907 WWUS74 KMAF 231901 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 201 PM CDT Mon Mar 23 2020 NMZ027-TXZ270-271-240715- /O.CON.KMAF.HW.W.0019.200323T2200Z-200324T0900Z/ Guadalupe Mountains of Eddy County- Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains- Including the cities of Queen, Guadalupe Mountains NP, and Pine Springs 101 PM MDT Mon Mar 23 2020 ...HIGH WIND WARNING REMAINS IN EFFECT FROM 4 PM THIS AFTERNOON TO 3 AM MDT TUESDAY... * WHAT...West winds 35 to 45 mph with gusts up to 60 mph expected. * WHERE...Guadalupe and Delaware Mountains. * WHEN...From 4 PM this afternoon to 3 AM MDT Tuesday. * IMPACTS...Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Light low flying aircraft may experience severe turbulence. && $$ For more information from the National Weather Service visit https://weather.gov/maf
650 WWUS74 KMAF 231902 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 202 PM CDT Mon Mar 23 2020 NMZ027-TXZ270-271-240900- /O.CON.KMAF.HW.W.0019.200323T2200Z-200324T0900Z/ Guadalupe Mountains of Eddy County- Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains- Including the cities of Queen, Guadalupe Mountains NP, and Pine Springs 102 PM MDT Mon Mar 23 2020 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 3 AM MDT TUESDAY... * WHAT...West winds 35 to 45 mph with gusts up to 60 mph expected. * WHERE...Guadalupe and Delaware Mountains. * WHEN...From 4 PM this afternoon to 3 AM MDT Tuesday. * IMPACTS...Travel will be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Light low flying aircraft may experience severe turbulence. && $$ For more information from the National Weather Service visit https://weather.gov/maf
194 WWUS74 KMAF 240819 NPWMAF URGENT - WEATHER MESSAGE National Weather Service Midland/Odessa TX 319 AM CDT Tue Mar 24 2020 NMZ027-TXZ270-271-240930- /O.CAN.KMAF.HW.W.0019.000000T0000Z-200324T0900Z/ Guadalupe Mountains of Eddy County- Guadalupe Mountains Above 7000 Feet- Guadalupe and Delaware Mountains- Including the cities of Queen, Guadalupe Mountains NP, and Pine Springs 219 AM MDT Tue Mar 24 2020 ...HIGH WIND WARNING IS CANCELLED... Per latest observations, winds across the Guadalupe and Delaware Mountains have decreased below warning criteria. Thus, the warning has been cancelled. $$ For more information from the National Weather Service visit https://weather.gov/maf
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind warning went out at Mar 23, 2:15 AM CDT, 9 minutes earlier.
Area forecast discussion, Mar 23, 2:15 AM CDT, 9 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
215 AM CDT Mon Mar 23 2020
.DISCUSSION...
High clouds will stream across the area today just ahead of a
dampening shrtwv trof moving across nrn NM while the westerly mid-
level flow will promote warming thru amplification of the low-level
thermal ridge. This westerly flow will mostly promote anomalously
positive temps departures of 5-10 degrees today and around 5 degrees
Tue. A modest mtn wave is forecast to develop late today across GDP
Mtns and extend into the early morning hrs Tue. As such we will opt
to issue a high wind warning for the GDP Mtns. A weak front in
assocn with aforementioned dampening shrtwv trof is expected early
Tue AM, thus the slightly cooler temps. Renewed westerly mid-level
flow Wed will amplify the thermal field again and parts of the PB
will likely experience the 1st 90 degree reading this yr. A PBL to
around 7h Wed will promote gusty wsw winds. More of the same Thur,
probably a little windier. The windier theme will be a constant Fri-
Sat with high winds likely in at least the GDP Mtns and possibly the
Davis Mtns above 6000 ft. Even though it will quite windy Sat high
temps will cool off a few degrees settling back close to normal by
Sun-Mon.
&&
.FIRE WEATHER...
Fire weather concerns will ramp up this week, especially across the
higher terrain and Southeast New Mexico, as windy and dry conditions
return to the region along with unseasonably warm temperatures.
Zonal flow aloft will yield a quick warm-up today, with highs
topping out around 5-10 degrees above normal areawide, with breezy
to windy conditions developing across the Guadalupe Mountains and
the adjacent plains of Southeast New Mexico. While fuel moisture
remains elevated for this time of year, locations across the
mountains and Southeast New Mexico largely missed out on
precipitation over the last week, thus expect a very quick drying
trend, with cured fuels likely reaching critical dryness by midweek.
RHs today will drop to around 10-15% from the western Permian Basin
south to the Big Bend Area and points west, thus, will go ahead with
a Fire Danger Statement today for the Guadalupe Mountains, Eddy
County Plains, and Chaves County, where winds will be strongest. The
expectation is that Red Flag Warnings may be needed for portions of
the area later this week as the warm, dry, windy weather continues
and a low level thermal ridge takes up residence over the region.
Above normal temperatures look to be the rule until the weekend,
with the next chance of precipitation possibly not until early next
week.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 81 52 77 50 / 0 0 0 0
Carlsbad 84 48 77 49 / 0 0 0 0
Dryden 83 56 88 54 / 0 0 0 0
Fort Stockton 85 54 80 52 / 0 0 0 0
Guadalupe Pass 74 44 67 47 / 0 0 0 0
Hobbs 81 46 74 49 / 0 0 0 0
Marfa 84 46 77 46 / 0 0 0 0
Midland Intl Airport 83 52 78 52 / 0 0 0 0
Odessa 83 51 78 52 / 0 0 0 0
Wink 85 50 80 49 / 0 0 0 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...High Wind Warning from 4 PM this afternoon to 3 AM MDT Tuesday
for Guadalupe Mountains of Eddy County.
TX...High Wind Warning from 4 PM this afternoon to 3 AM MDT Tuesday
for Guadalupe Mountains Above 7000 Feet-Guadalupe and
Delaware Mountains.
&&Hazardous weather outlook, Mar 23, 2:14 AM CDT, 10 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 214 AM CDT Mon Mar 23 2020 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-240715- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 214 AM CDT Mon Mar 23 2020 /114 AM MDT Mon Mar 23 2020/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...Today and Tonight A High Wind Warning is in effect for the Guadalupe and Delaware Mountains from late this afternoon into tonight. Near critical fire weather conditions are possible across the Guadalupe Mountains and adjacent Southeast New Mexico Plains this afternoon. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Near critical to critical fire weather conditions are possible in the Guadalupe Mountains and across the adjacent plains Tuesday afternoon and possibly through Friday afternoon due to unusually warm, dry, and windy conditions. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
Nearby
High Wind Warnings in Texas, 2020High Wind Warnings in New Mexico, 2020Every high wind warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.